Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Stopped taking contraceptive pill. Trying for pregnancy, have low sex drive. Medicine to increase libido?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2003
Answered : 2190 Questions
Question
I am female 30 years old. I took contraceptive pill Cyproterone acetate Ethinyl Estradiol for 1 year to prevent pregnancy. Now I stopped taking them for 4 months now so I can get pregnant. My problem is my sex drive is very low. Can I take Duphaston solve my low sex drive? Or can you suggest other pills to increase my libido but not affect my plan to get pregnant?
Posted Thu, 28 Mar 2013 in Getting Pregnant
 
 
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

Duphaston is a steroidal progestin and is used for the treatment of certain gynecological problems like enstrual disorders, premenstrual syndrome, post-menopausal symptoms, etc. However, it has no significant role in improving sex drive.

Any other hormonal pill is likely to affect your plan to get pregnant.

There may be other medication, for example certain anti-depressants (like Bupropion) which can improve low sex drive, but again the problem is that these medication may be unsafe in pregnancy. So, in case you get pregnant, and till your pregnancy is confirmed, it won't be a good idea to be taking these medication in the initial phase.

In my opinion, the best thing to do would be to have a proper evaluation to find out why you are having the reduced sex drive. For this you may have to undergo a few tests, like hormone levels, etc. Then, starting targetted treatment accordingly and appropriately will be a better idea than blindly starting any medication.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist & Sexologist
Above answer was peer-reviewed by
 
Follow-up: Stopped taking contraceptive pill. Trying for pregnancy, have low sex drive. Medicine to increase libido? 19 hours later
But why is it that my libido decreased significantly after stopping taking contraceptive pills? Is this a withdrawal symptom?

I heard that menopausal women take hormonal replacement therapy. Can I try HRT to bring back the balance in my sexual appetite?
 
 
Answered by Dr. Jonas Sundarakumar 22 hours later
Hello again,

It is quite possible that stopping of the contraceptive pills could have contributed to the hormonal imbalance, leading to the decreased sex drive. Very often this inbalance settles on its own after a few months. But if your problem is still persistent after 4 months, then we need to find out what exact hormonal abnormality you are having now, in order to start the appropriate hormonal medication.

It is not at all a good idea to blindly start HRT without proper investigations - because of two reasons - one, you don't know what the exact problem is; second, if the appropriate hormones are not given, then it can affect your chances of getting pregnant.

So, I would suggest that you first have certain hormone tests - like FSH and LH levels to evaluate the problem, so that further medication can be strated appropriately.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist & Sexologist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor